Minnesota, 2009

Winter Storm in Minnesota, December 23 to 25, 2009

December 23 to 25, 2009 · NWS ARX · 3 events in 3 counties and zones

A winter storm impacted portions of southeast Minnesota starting on December 23rd, continuing through the Christmas holiday. Unlike the December 8 through 9 storm, this system was able to bring a surge of warmer air into the area, which produced a variety of precipitation types, including rain, freezing rain, snow and sleet.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm impacted portions of southeast Minnesota starting on December 23rd, continuing through the Christmas holiday. Unlike the December 8 through 9 storm, this system was able to bring a surge of warmer air into the area, which produced a variety of precipitation types, including rain, freezing rain, snow and sleet. From December 23 through December 26, rainfall amounts totaled 1 to 2 inches. During the same time period, snowfall accumulations were mainly 2 to 5 inches, although 6.8 inches was reported at Theilman (Wabasha County) and 6.5 inches at Grand Meadow (Mower County). Highest ice accumulations were around a quarter of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 23, 3:55 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 23, 3:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CST WED DEC 23 2009

.SHORT TERM...TODAY THROUGH SATURDAY

WINTER STORM WAS A CHALLENGE TODAY WITH CONSISTENT YET VARYING MODEL
SOLUTIONS ON THE OUTCOME AND EVOLVING PRECIPITATION TYPES. OVERALL...
HAVE TRIED TO MOVE THE FORECAST TOWARD THE MORE LIKELY OUTCOMES.
THIS MEANS THE FORECAST IN THE NORTH WILL BE LESS FREEZING RAIN
MENTION AND MORE SLEET INCLUSION. THE FREEZING RAIN INCLUSION WAS
BASED ON THE BREAKS IN THE DEEP SATURATION WHICH SEEM TO BE MORE
LIMITED IN MULTI-SHORTWAVE TROUGH SYSTEM.

CURRENT REGIONAL RADAR IS SHOWING A BROAD BAND OF FZRA/IP/SN
HEADING NORTHWARD ROUGHLY ALONG I-80. THIS BAND INITIALLY /PER RUC
THERMAL PROFILE AND OBSERVATIONS/ IS PRODUCING A MIX OF
PRECIPITATION TYPES BUT ONCE INTO THE ECHO /OVER 20 DBZ/ AND DEEP
SATURATION OCCURS...SN IS THE MAIN PRECIPITATION TYPE OVER NERN
IA AND SWRN WI. THIS BAND IS RIDING ON WITHIN A -1 TO 3C WARM LAYER
WITH THE -1C ISOTHERM ON THE NORTH SIDE. THUS...THE BAND SHOULD
TRANSITION TO SNOW RAPIDLY...THEN A MIX OF SNOW/SLEET AND FINALLY
ACROSS THE SOUTH PART OF THE BAND...TOWARD FREEZING RAIN. GOES WATER
VAPOR SHOWING THE FORCING FOR THIS IN THE MID-UPPER LEVELS AS A
SHORTWAVE TROUGH NEAR KANSAS CITY KS COMING AT THE AREA. THERE IS A
NOTICEABLE BREAK BEHIND THIS ENERGY HEADING NORTHEAST. THE ALL
IMPORTANT 32F LINE IS JUST TO THE SOUTH OF THE FORECAST AREA.

23.12Z GFS/ECMWF/NAM CAME IN WITH CONSISTENT SOLUTIONS TO WHAT THEY
HAD BEEN FORECASTING WITH THE NAM THE WARMEST OVERALL AND THE GFS
THE COLD SOLUTION. WENT WITH A MORE NAM WEIGHTED FORECAST TOWARD THE
23.09Z SREF PACKET OF SURFACE LOWS WORKING NORTHWARD TO NEAR KMCW.
23.12Z ECMWF ALSO ON TRACK WITH THIS SOLUTION WHICH MAINLY PROVIDES
THE FORECAST AREA WITH A PROLONGED WARM AIR ADVECTION REGIME.
BECAUSE OF THIS...HAVE MOVED TOWARD A WARMER SOLUTION THAN PREVIOUS
FORECASTS INCLUDING INCLUSION OF RAIN ACROSS THE SOUTHERN FORECAST
AREA.

TONIGHT IS FIRST SHOT OF INTENSE WARM ADVECTION/ISENTROPIC LIFT AND
MOISTURE TRANSPORT IN THE LOW-LEVELS IN RESPONSE TO THE KANSAS CITY
SHORTWAVE TROUGH. THIS WILL BRING A WARM NOSE NORTHWARD WHICH WILL
THEN HOLD IN PLACE PER CONSENSUS MODEL GUIDANCE. THUS...A DEEPLY
SATURATE BAND NOW OVER IA SHIFTS NORTH WITH A COLD ACCUMULATING
SNOW. A BAND OF SLEET AND SNOW /2-3 INCHES/ THEN SETS UP ALONG THE I-
90 CORRIDOR IN THE 0-2C WARM LAYER ALOFT LATE TONIGHT. BY THAT SAME
TIME THE WARM LAYER ALOFT WILL HAVE WET-BULB TEMPERATURES NEAR 3C SO
FREEZING RAIN AND SLEET COULD REALLY DOMINATE NORTHEAST IOWA AND
SOUTHWEST WISCONSIN AFTER MIDNIGHT. THINKING AROUND 1/4-1/2 INCH OF
INCH ACCUMULATION THERE BY THU MORNING WITH SLEET AND FZRA.

A SLOW WARMING OCCURS THURSDAY UNDER CONTINUED WARM ADVECTION AND
SURGES IN MOISTURE TRANSPORT CONVERGENCE AND LOW-LEVEL JET
INTENSIFICATION WITH DEVELOPING LOW IN ARKANSAS MOVING NORTHWARD.
THIS IS WHEN A 225 PERCENT NORMAL SOURCE REGION OF PRECIPITABLE
WATER OVER KSTL IS POINTING TOWARD THE AREA...WITH JUST UNDER 1 INCH
INTO THE FORECAST AREA /WHICH IS AROUND 200 PERCENT NORMAL LOCALLY/.
THERMAL ORIENTATION AND WARM ADVECTION SUGGESTS A CHANGE TO RAIN
ACROSS THE FAR SOUTH THURSDAY BUT SNOW IN THE FAR NORTHWESTERN
COUNTIES...SOMETIMES MIXED WITH SLEET. DEPENDING ON SURFACE
TEMPERATURES IN THE SOUTH...SOME FREEZING RAIN COULD STILL OCCUR SO
HAVE NOT DROPPED IT FROM THE FORECAST. HOWEVER...WARM ADVECTION
BATTLES DIABATIC COOLING FROM PRECIPITATION THURSDAY AND THURSDAY
NIGHT TO HOLD THE WARM LAYER ALOFT...WITH THE SREF 0C LINE MOVING SE-
NW BASED ON THIS BATTLE BUT ROUGHLY BISECTING THE FORECAST AREA IN
HALF FROM KISW-KCCY. THIS IS IN PLACE AS THE LARGEST FORCING MOVES
THROUGH THURSDAY NIGHT AS NORTHWEST FLOW SHORTWAVE TROUGH AND
SOUTHERN STREAM SHORTWAVE TROUGH MERGE. FORCING IS DEEP AND THERMAL
RIBBON REMAINS IN PLACE DURING IT WITH RAIN IN THE SOUTH AND HEAVY
SNOW NW.

OVERALL...WHILE THE CONFIDENCE IS NOT HIGH ON THE EXACT THERMAL
STRUCTURE /AND THIS FORECAST AREA IS IN THE MOST CRITICAL ZONE FOR
PRECIPITATION TYPE/...DEEPEST SNOWFALL SHOULD BE FAR WRN SERN MN
COUNTIES AND WRN WI COUNTIES. THE WORST ICE ACCUMULATIONS WILL
OCCUR ACROSS NERN IA AND SWRN WI. IN BETWEEN...A MIX OF ICE /MAINLY
AS SLEET/ AND SNOW. WITH SO MUCH LIQUID WITH THIS STORM /NEAR 2
INCHES/...A CONSERVATIVE SNOWFALL OF NEAR 18 INCHES FOR A 60 HOUR
DURATION SEEMS EASY. IF LESS SLEET WOULD MIX INTO THE ENVIRONMENT...
OR THE SURFACE TEMPERATURES WARM MORE...THOSE SNOW NUMBERS WILL BE
LOWER. ICE ACCUMULATIONS LOOK TO BE MOST PREFERRED TONIGHT AND THEN
THE SOUTHERN FORECAST AREA MAY TRANSITION TO RAIN. THIS MAY ALLOW FOR
EARLY CANCELLATION OF THE WARNING THURSDAY...FUTURE SHIFTS WILL HAVE
TO WATCH THIS.

STRONG COLD ADVECTION COMES IN FROM THE SOUTH ON FRIDAY AND
CONTINUES THE SNOW THREAT AND CHANGES ALL PRECIPITATION TYPES TO
SNOW. HOWEVER...IT WILL BE VERY COLD AND TEMPERATURES DURING THE DAY
MAY NOT BE LOW ENOUGH AS IT COOLS DOWN WITH -15C AT 850MB COMING IN
FRIDAY.

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
LITTLE ATTENTION WAS PLACED INTO THIS PERIOD WITH MAJOR SHORT TERM
CHALLENGES. HAVE SLOWED THE EASTWARD PROGRESSION OF THE MIDWEST
STORM AND INCLUDED HIGHER SNOW CHANCES ON SATURDAY NIGHT. THIS
LOOKS LIKE A LIGHT SNOW PERIOD WITH TAPERING OFF FROM WEST TO EAST ON
SUNDAY.

ANOTHER WEATHER SYSTEM IS PROJECTED BY THE 23.00Z AND 23.12Z ECMWF
SOLUTION AROUND MIDWEEK. THIS SYSTEM IS STRONGER THAN THE 23.06Z GFS
SOLUTION AND WILL WARRANT SOME CLOSER INSPECTION IN FUTURE SHIFTS
ONCE HOLIDAY STORM MOVES ON. HAVE INCLUDED A SMALL CHANCE OF SNOW
WEDNESDAY.
&&

.AVIATION...PRIMARY FORECAST CONCERNS REMAIN CENTERED ON
PRECIPITATION TYPE AND LOWERING OF FLIGHT CATEGORIES ASSOCIATED WITH
POTENT STORM SYSTEM TO IMPACT AIRPORTS ACROSS THE ENTIRE AREA THROUGH
THE END OF THE WEEK. LARGE MAGNITUDE OF PRECIPITATION BOTH TEMPORALLY
AND SPATIALLY SUGGEST THERE SHOULD BE SIGNIFICANT IMPACTS ON AVIATION
COMMUNITY. THIS ESPECIALLY INCLUDES EFFECTS ON DEICING AIRCRAFT AND
SNOW/ICE REMOVAL ON AIRPORT SURFACES.

ENORMOUS AMOUNT OF MOISTURE BEING PULLED NORTHWARD INTO THE UPPER
MISSISSIPPI VALLEY THIS AFTERNOON AHEAD OF SURFACE AND UPPER LEVEL
LOW PRESSURE BEGINNING TO EJECT OUT OF THE SOUTHERN PLAINS. THIS WAS
EVIDENT BY EXPANSIVE PRECIPITATION SHIELD MOVING NORTHWARD ACROSS
IOWA AND ILLINOIS...ATTENDED BY LARGE EXPANSE OF IFR CONDITIONS.

WITH REGARD TO PRECIPITATION TYPE...SNOW EXPECTED TO ONSET THIS
EVENING AT BOTH TAF SITES. WARMER AIR ALOFT BEING PULLED NORTHWARD
AHEAD OF STORM SYSTEM SHOULD RESULT IN A MIX OF SNOW AND FREEZING
RAIN OVERNIGHT...THEN MAINLY FREEZING RAIN THURSDAY MORNING. THERE
IS CERTAINLY A POTENTIAL FOR SLEET DURING CURRENT VALID TAF
PERIOD...ALTHOUGH CONFIDENCE WAS NOT HIGH ENOUGH ON WHEN IT WOULD
OCCUR. THUS...CHOSE NOT TO INCLUDE SLEET IN THE TAFS AT THIS TIME.

WITH RESPECT TO WINDS AND LOWERING OF FLIGHT CATEGORIES...STRONG
EAST WINDS EXPECTED TO CONTINUE THROUGH TONIGHT AND THURSDAY. GUSTS
UP TO 30KTS COULD OCCUR...ESPECIALLY AT WIND PRONE SITES IN
SOUTHEAST MN AND NORTHEAST IOWA...INCLUDING THE KRST TAF SITE.
FORECAST CONFIDENCE WAS HIGH THAT ALL AIRPORTS IN THE AREA WILL HAVE
PREVAILING IFR CONDITIONS TONIGHT THROUGH CHRISTMAS DAY.
&&

.HYDROLOGY...WITH THE LARGE AMOUNT OF LIQUID EQUIVALENT EXPECTED...
HAVE SOME CONCERNS IN THE RAIN AREA ACROSS THE FAR SOUTH THAT WATER
FLOWS COULD BECOME ELEVATED. AM MOSTLY CONCERNED WITH MELTING THE 8-
9 INCH SNOWPACK AS TEMPERATURES RISE THURSDAY AND THURSDAY
NIGHT...AND THEN THE ADDED RAINFALL OF NEARLY ONE INCH. THERE IS
STILL SOME CONFIDENCE ISSUE ON TYPE OF PRECIPITATION BUT HAVE THE
HIGHEST CONFIDENCE IS IN THE FAR SOUTH WARMING ABOVE FREEZING AND
SEEING RAIN. FOR NOW WILL ISSUE A DISCUSSION ON IT /ESF/...BUT FUTURE
SHIFTS WILL NEED TO THINK ABOUT A NEED FOR A FLOOD WATCH.
&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING TO 6 PM CST FRIDAY FOR WIZ054-WIZ055-
     WIZ061.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY
     FOR WIZ041-WIZ042-WIZ043-WIZ044-WIZ053.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST FRIDAY
     FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034.

MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY
     FOR MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST FRIDAY
     FOR MNZ079.

IA...WINTER STORM WARNING TO 6 PM CST FRIDAY FOR IAZ008-IAZ009-
     IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...BAUMGARDT
AVIATION..........THOMPSON
Hazardous weather outlook, Dec 23, 3:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CST WED DEC 23 2009

IAZ008>011-018-019-029-030-WIZ054-055-061-241200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
300 PM CST WED DEC 23 2009

...WINTER STORM IMPACTS THE AREA THROUGH CHRISTMAS DAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST WISCONSIN
AND NORTHEAST IOWA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT. A MIXTURE OF SNOW...
FREEZING RAIN AND SLEET IS EXPECTED. FREEZING RAIN IS ONE OF THE
PRIMARY THREATS...WITH ICE ACCUMULATIONS UP TO A QUARTER OF AN INCH.
SNOW AMOUNTS SHOULD BE 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING WILL CONTINUE THROUGH 6 PM FRIDAY. THE
PRECIPITATION WILL TRANSITION BACK AND FORTH BETWEEN SNOW AND
FREEZING RAIN THROUGH CHRISTMAS DAY. IT IS THIS TRANSITION THAT
CREATES QUITE A BIT OF UNCERTAINTY ON THE ADDITIONAL SNOW AND ICE
ACCUMULATIONS. AT THIS TIME...IT LOOKS LIKE ADDITIONAL SNOW TOTALS
MAY RANGE FROM LESS THAN AN INCH ACROSS SOUTHWEST WISCONSIN...TO
6 TO 12 INCHES WEST OF A LINE FROM CHARLES CITY TO CRESCO IOWA.
ADDITIONAL ICE ACCUMULATIONS WILL BE UP TO A TENTH OF AN INCH.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW AND ICE ACCUMULATIONS WOULD BE GREATLY APPRECIATED
TONIGHT THROUGH CHRISTMAS DAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ086>088-094>096-WIZ041>044-053-241200-
ADAMS-DODGE-FILLMORE-HOUSTON-JUNEAU-LA CROSSE-MONROE-MOWER-OLMSTED-
VERNON-WINONA-
300 PM CST WED DEC 23 2009

...WINTER STORM IMPACTS THE AREA THROUGH CHRISTMAS DAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL AND
CENTRAL WISCONSIN...AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT. A MIXTURE OF SNOW...
FREEZING RAIN AND SLEET IS EXPECTED. ICE ACCUMULATIONS WILL BE UP TO
A TENTH OF AN INCH. SNOW AMOUNTS SHOULD RANGE FROM 1 TO 2 INCHES IN
CENTRAL WISCONSIN...WITH 2 TO 5 INCHES IN SOUTHEAST MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING WILL CONTINUE THROUGH 6 PM FRIDAY. THE
PRECIPITATION WILL TRANSITION BACK AND FORTH BETWEEN SNOW AND
FREEZING RAIN THROUGH CHRISTMAS DAY. IT IS THIS TRANSITION THAT
CREATES QUITE A BIT OF UNCERTAINTY ON THE ADDITIONAL SNOW AND ICE
ACCUMULATIONS. AT THIS TIME...IT LOOKS LIKE ADDITIONAL SNOW TOTALS
MAY RANGE FROM 4 TO 8 INCHES ACROSS WEST CENTRAL AND CENTRAL
WISCONSIN...TO 8 TO 12 INCHES ACROSS SOUTHEAST MINNESOTA.
ADDITIONAL ICE ACCUMULATIONS WILL BE UP TO A TENTH OF AN INCH.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW AND ICE ACCUMULATIONS WOULD BE GREATLY APPRECIATED
TONIGHT THROUGH CHRISTMAS DAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-WIZ017-029-032>034-241200-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA-
300 PM CST WED DEC 23 2009

...WINTER STORM IMPACTS THE AREA THROUGH CHRISTMAS DAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL AND
NORTH CENTRAL WISCONSIN...AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT. A MIXTURE OF FREEZING
RAIN...SNOW AND SLEET WILL FALL ACROSS THE AREA. SNOW ACCUMULATIONS
OF 1 TO 3 INCHES ARE EXPECTED...WITH ICE ACCUMULATIONS UP TO A TENTH
OF AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING WILL CONTINUE THROUGH 6 PM FRIDAY. THE
PRECIPITATION WILL TRANSITION BACK AND FORTH BETWEEN SNOW AND
FREEZING RAIN THROUGH CHRISTMAS DAY. IT IS THIS TRANSITION THAT
CREATES QUITE A BIT OF UNCERTAINTY ON THE ADDITIONAL SNOW AND ICE
ACCUMULATIONS. AT THIS TIME...IT LOOKS LIKE ADDITIONAL SNOW TOTALS
MAY RANGE FROM 7 TO 12 INCHES. ADDITIONAL ICE ACCUMULATIONS WILL BE
UP TO A TENTH OF AN INCH.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW AND ICE ACCUMULATIONS WOULD BE GREATLY APPRECIATED
TONIGHT THROUGH CHRISTMAS DAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Dec 23, 10:18 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1018 AM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     FREEZING RAIN    DECORAH                 43.31N 91.79W
12/23/2009  E0.00 INCH       WINNESHIEK         IA   LAW ENFORCEMENT

            BURST OF MOD/HEAVY SNOW...THEN SWITCHED OVER TO FREEZING
            RAIN.

&&

BROOKS
Local storm report, Dec 23, 10:52 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1052 AM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FREEZING RAIN    2 SSW SENECA            43.24N 90.98W
12/23/2009  E0.00 INCH       CRAWFORD           WI   LAW ENFORCEMENT

            PERIODS OF SLEET...CHANGED TO LIGHT RAIN. ALSO HAVE
            DRIFTING SNOW COLLECTING ON ROADS. VERY SLICK ROAD
            CONDITIONS ALONG HWY 27.

&&

BROOKS
Special weather statement, Dec 23, 11:52 AM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1152 AM CST WED DEC 23 2009

MNZ086>088-094>096-WIZ041-053-232000-
DODGE-FILLMORE-HOUSTON-LA CROSSE-MOWER-OLMSTED-VERNON-WINONA-
1152 AM CST WED DEC 23 2009

...EXPECT SOME ICY SPOTS ON ROADS THIS AFTERNOON...

OCCASIONAL LIGHT FREEZING DRIZZLE...COMBINED WITH LIGHT SNOW AND
SOME SLEET...WILL OCCUR ACROSS THE AREA THIS AFTERNOON. A LIGHT
GLAZING OF ICE COULD CAUSE SOME ICY SPOTS...ESPECIALLY ON SECONDARY
ROADS AND ON BRIDGES. TRAVELERS ARE ADVISED TO BE ALERT FOR CHANGING
ROAD AND WEATHER CONDITIONS.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Fillmore

When
December 23, 4:00 PM CST to December 25, 4:00 PM CST
Where
Fillmore forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

A quarter of an inch of ice accumulation occurred in Harmony.

Winter Storm, Olmsted

When
December 23, 4:25 PM CST to December 25, 4:00 PM CST
Where
Olmsted forecast zone
Reported by
Law Enforcement
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

A quarter of an inch of ice accumulation was reported in the city of Rochester.

Winter Storm, Houston

When
December 23, 4:45 PM CST to December 25, 4:00 PM CST
Where
Houston forecast zone
Reported by
Law Enforcement
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Ice accumulations of three tenths of an inch were observed on top of 2.3 inches of snow near the town of Reno.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202030, 201971, 202031.